Alert archive / California / Areal Flood Warnings in 2021

Areal Flood Warning 7, NWS San Francisco Bay Area, CA

October 24, 2021Sonoma County, California

NWS San Francisco Bay Area, CA issued this areal flood warning at Oct 24, 2021, 3:49 PM PDT for Sonoma County, California. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 24, 2021, 3:49 PM PDT (22:49 UTC)
Expired
Oct 25, 2021, 3:00 AM PDT
In force
11 hr
Issued by
NWS San Francisco Bay Area, CA
Area
Storm-based polygon
Flood severity
None

County Sonoma County, CA

The radar

The Sacramento radar (KDAX), 88 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 10.8 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2021-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2021-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 503 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
470 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
503 m²/s²
0-3 km storm-relative helicity
702 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

183 
WGUS46 KMTR 242249
FLWMTR

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service San Francisco CA
349 PM PDT Sun Oct 24 2021

.Ongoing rain has allowed flooding to occur. Rain is 
causing steep rises in area streams. Moderate to heavy rain will 
continue through the evening.

CAC097-250200-
/O.NEW.KMTR.FA.W.0007.211024T2249Z-211025T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sonoma CA-
349 PM PDT Sun Oct 24 2021

The National Weather Service in San Francisco has issued a

* Flood Warning for Urban area and small stream in...
  Southeastern Sonoma County in northern California...

* Until 700 PM PDT.

* At 349 PM PDT, Doppler radar and automated rain gauges indicated 
  heavy rain. Flooding is already occurring in the warned area. 
  Between 4 and 8 inches of rain have fallen.

* Some locations that will experience flooding include...
  Petaluma, Rohnert Park and Cotati.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3836 12270 3833 12266 3828 12257 3824 12254
      3821 12258 3821 12264 3827 12270 3832 12275
      3835 12271

$$

DK
4 follow-up statements
755 
WGUS46 KMTR 250140
FLWMTR

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service San Francisco CA
640 PM PDT Sun Oct 24 2021

.Moderate rain continues to fall. Rain gauges are still registering 
at flood levels, so the warning was extended for another two hours. 
Rain is causing steep rises in area streams. This flooding is 
continuing into the night which makes it harder to recognize the 
dangers. Turn around, don't drown.

CAC097-250400-
/O.EXT.KMTR.FA.W.0007.000000T0000Z-211025T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sonoma CA-
640 PM PDT Sun Oct 24 2021

The National Weather Service in San Francisco has extended the

* Flood Warning for Urban area and small stream in...
  Southeastern Sonoma County in northern California...

* Until 900 PM PDT.

* At 640 PM PDT, Doppler radar and automated rain gauges indicated 
  heavy rain. Flooding is already occurring in the warned area. 
  Between 4 and 8 inches of rain have fallen.

* Some locations that will experience flooding include...
  Petaluma, Rohnert Park and Cotati.

Additional rainfall amounts of 0.5 to 1 inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3836 12270 3833 12266 3828 12257 3824 12254
      3821 12258 3821 12264 3827 12270 3832 12275
      3835 12271

$$

DK
221 
WGUS46 KMTR 250339
FLWMTR

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service San Francisco CA
839 PM PDT Sun Oct 24 2021

.Moderate rain continues to fall. Rain gauges are still registering 
at flood levels, so the warning was extended for another two hours. 
Rain is causing steep rises in area streams. This flooding is 
continuing into the night which makes it harder to recognize the 
dangers. Turn around, don't drown.

CAC097-250600-
/O.EXT.KMTR.FA.W.0007.000000T0000Z-211025T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sonoma CA-
839 PM PDT Sun Oct 24 2021

The National Weather Service in San Francisco has extended the

* Flood Warning for Urban area and small stream in...
  Southeastern Sonoma County in northern California...

* Until 1100 PM PDT.

* At 839 PM PDT, Doppler radar and automated rain gauges indicated 
  heavy rain. Flooding is already occurring in the warned area. 
  Between 4 and 8 inches of rain have fallen.

* Some locations that will experience flooding include...
  Petaluma, Rohnert Park and Cotati.

Additional rainfall amounts of 0.2 to 0.5 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3836 12270 3833 12266 3828 12257 3824 12254
      3821 12258 3821 12264 3827 12270 3832 12275
      3835 12271

$$

DK
530 
WGUS46 KMTR 250544
FLWMTR

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service San Francisco CA
1044 PM PDT Sun Oct 24 2021

.Even though the heaviest rain will be ending overnight many of the 
streams and creeks will continue to remain near bankfull.

CAC097-251000-
/O.EXT.KMTR.FA.W.0007.000000T0000Z-211025T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sonoma CA-
1044 PM PDT Sun Oct 24 2021

The National Weather Service in San Francisco has extended the

* Flood Warning for Urban area and small stream in...
  Southeastern Sonoma County in northern California...

* Until 300 AM PDT.

* At 1044 PM PDT, Doppler radar and automated rain gauges indicated 
  moderate rain. Flooding is already occurring in the warned area. 
  Between 4 and 8 inches of rain have fallen.

* Some locations that will experience flooding include...
  Petaluma, Rohnert Park and Cotati.

Additional rainfall amounts of 0.5 to 1 inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3836 12270 3833 12266 3828 12257 3824 12254
      3821 12258 3821 12264 3827 12270 3832 12275
      3835 12271

$$

RWW
419 
WGUS86 KMTR 250956
FLSMTR

Flood Statement
National Weather Service San Francisco CA
256 AM PDT Mon Oct 25 2021

CAC097-251006-
/O.EXP.KMTR.FA.W.0007.000000T0000Z-211025T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sonoma CA-
256 AM PDT Mon Oct 25 2021

...THE URBAN AREA AND SMALL STREAM FLOOD WARNING WILL EXPIRE AT 3 AM 
PDT EARLY THIS MORNING FOR SOUTHEASTERN SONOMA COUNTY...

Flood waters are receding. The heaviest rain has ended. Please 
continue to heed remaining road closures.

LAT...LON 3836 12270 3833 12266 3828 12257 3824 12254
      3821 12258 3821 12264 3827 12270 3832 12275
      3835 12271

$$

RWW

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this areal flood warning went out at Oct 24, 2:39 PM PDT, 1 hour 10 minutes earlier.

Area forecast discussion, Oct 24, 2:39 PM PDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
239 PM PDT Sun Oct 24 2021

.SYNOPSIS...Moderate to heavy rain in the North Bay today will
shift into the Bay Area through the afternoon. The heavy rain
band will shift over the Santa Cruz Mountains by early evening and
the Central coast tonight. In addition to heavy rain, strong
southerly winds will continue for much of today into this evening.
Rain turns to showers overnight into early Monday. Large
northwest swells arrive Monday with dangerous waves. A chance of
North Bay light rain Tuesday otherwise warming and drying trend.

&&

.DISCUSSION...as of 02:32 PM PDT Sunday...

Through Tonight:

The long scheduled Atmospheric River (AR) event has arrived.
Moderate to heavy rain is ongoing for the North Bay and is moving
into the North and East Bays early this afternoon. This area of
rainfall will continue moving south through the remainder of our
area overnight. Weather-related concerns remain unchanged and we are
monitoring flash flood potential for the 2020 burn scar areas,
street/nuisance flooding for urban areas, and gusty winds area-wide.
This is all to say that it's probably a good idea to stay in today
if you don't have travel plans.

Getting into a little more detail, the main AR should drop south
through the afternoon to early evening hours with several hours of
rain impacting the urban corridors including 101/280 on the
Peninsula and 880/680 on the East Bay. As the AR boundary approaches
the Santa Cruz mountains the focus will then shift to monitoring the
CZU burn scar into this evening for flash flooding potential.
Additionally, 50+ kt winds at ridge top level will create additional
concerns for downed trees and power outages especially for the
higher elevations.

By late evening and before midnight the AR boundary will push into
the hills of coastal Monterey County. The back edge will be abrupt
with rain ending quickly from the north. By midnight rain should
diminish for the Bay area with lingering precipitation overnight
through early tomorrow morning across southern Monterey County.

Monday through Sunday:

Cooler temperatures arrive with a few showers on Monday, with
hazardous marine and beach conditions. A massive northwest swell
from 20-30 feet will hammer the coastline during this time and a
High Surf Advisory is in effect. Be sure to stay well away from the
ocean early next week and stay safe.

Light precipitation may linger into Tuesday for the North Bay as a
weak weather system moves through. Thereafter high pressure should
take hold with dry weather returning.

&&

.AVIATION...as of 10:44 AM PDT Sunday...For the 18z TAFs.
Atmospheric river is in full swing across the North Bay with heavy
rain and MVFR/IFR vis/cigs. Observations show KSTS down to 1.5 SM
vis due to heavy rain with 2 SM all the way down to KSFO. MVFR-IFR
cigs are forecast to persist through mid to late Monday morning
due to rain, low cigs, and low vis. Observations currently have
ceiling heights between 800-2,500 ft for low clouds, 3,500-6,000
ft for mid level clouds, and 10,000 to 15,000 ft for high clouds.
Heavier showers are still expected to move south this afternoon
into the SF Bay/South Bay before reaching the Monterey Bay late
this afternoon/early this evening. Strong winds will also continue
both at the surface (30-40 kt gusts) and aloft where winds of
45-55 kt out of the SW are forecast through late tonight. LLWS
therefore will remain an issue along with gusty SE/SW surface
winds and wet runways. Both surface and winds aloft should
gradually diminish this evening and overnight. Winds are expected
to take a more westerly component tomorrow morning, though some
models have hinted at this happening this evening for certain
locations. Bottom line, poor conditions the rest of today and most
of tonight with heavy rain becoming showers tomorrow.

Vicinity of KSFO...MVFR/IFR conditions are expected to develop by
the afternoon due to low clouds and/or low vis due to heavy rain.
The strongest precipitation is still expected this afternoon into
this evening. Strong southerly surface winds continue with current
observations at the terminal gusting over 40 kt. The AWW remains
in effect until 05z tonight, though latest guidance shows winds
diminishing a little earlier than previously. Will monitor obs and
drop early if possible. Winds look to gradually turn more westerly
overnight, though the HRRR had been suggesting this may happen
earlier. Will monitor obs and adjust the taf as needed. Winds
aloft also remain strong with LLWS expected through late tonight.
Conditions to improve late tonight and tomorrow.

KSFO Bridge Approach...Similar to KSFO.

Monterey Bay...VFR/MVFR ahead of a storm system set to arrive
later this afternoon. Showers remain in the vicinity, but no heavy
rain has been observed thus far at the Monterey Bay terminals.
Cigs should gradually lower ahead of the heavier showers with MVFR
(possibly IFR/LIFR) conditions then persisting through at least
tomorrow morning. Gusty southerly winds also expected with gusts
25-35 kt. Stronger winds aloft are also expected at 40-50 kt thus
resulting in some LLWS through late tonight. Winds should diminish
overnight.

&&

.BEACHES...as of 4:29 AM PDT Sunday...A strong, early season
storm system arrives today and will result in significantly
increased wave energy from late today into early Tuesday. This
wave energy will transition through the coastal waters from late
today into Tuesday, and peak on Monday. Swell of 16 to 24 feet at
16 to 18 seconds is forecast to arrive with the swell train as it
peaks on Monday and result in a number of coastal hazards. These
hazards include large breaking waves of 20 to 30 feet (higher at
favored break points), increased risk of strong longshore and rip
currents, increased risk of coastal erosion and minor coastal
flooding, and enhanced coastal run up concerns due to the summer
beach profiles in place. Due to the early arrival of these large
waves, many beaches are still transitioning from their summer
beach profiles and lack the features and steepness to resist
larger wave run up on coasts. This means that more of this wave
energy will have a chance to move onto the beach and overtake
individuals, potentially injuring them, or pulling them into the
cold ocean. Each year, people die at the coast due to these or
similar ocean conditions. A high surf warning for the entire coast
has been issued for this threat and is in effect from 11PM Sunday
to 11AM Tuesday, with the highest risks once again at west to
northwest facing beaches.

&&

.MARINE...as of 10:05 AM PDT Sunday...A strong storm system
continues to impact the waters with heavy rain, strong winds, and
high seas. Gale force gusts are expected for the entire coastal
waters at some point today including all of the bays. Wind gusts
could strengthen to 40 to 50 kt. These strong winds will generate
very steep swell that result in hazardous conditions, especially
for smaller vessels. Additionally, this system will generate a
large west to northwest swell train with swell heights of 16 to 24
feet at 16 to 18 seconds. Swell heights to peak on Monday and
bring hazardous conditions to the surf zone and near harbor
entrances with breaking waves of 20 to 30 feet.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tngt...Wind Advisory...CAZ516>518-528-530
             Flash Flood Watch...CAZ517
             Wind Advisory...CAZ006-508>513-529
             Flash Flood Watch...CAZ509-512
             High Surf Warning...CAZ006-505-509-529-530
             Wind Advisory...CAZ505>507
             GLW...SF Bay until 9 PM
             GLW...Mry Bay until 9 PM
             GLW...Pt Reyes to Pigeon Pt 0-10 nm until 9 PM
             GLW...Pigeon Pt to Pt Pinos 0-10 nm until 9 PM
             GLW...Pt Pinos to Pt Piedras Blancas 0-10 nm until 9 PM
             GLW...Pigeon Pt to Pt Piedras Blancas 10-60 nm until 9 PM
             SCA...Pt Arena to Pt Reyes 0-10 nm
             SCA...Pt Arena to Pigeon Pt 10-60 nm
             GLW...Pt Arena to Pt Reyes 0-10 nm until 3 PM
             GLW...Pt Arena to Pigeon Pt 10-60 nm until 3 PM

&&

PUBLIC FORECAST: RWW/SPM
AVIATION: AS
MARINE: AS

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

In the hours before

Local storm report, Oct 24, 12:24 PM PDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1224 PM PDT SUN OCT 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     NON-TSTM WND DMG 2 ESE DEL MONTE FOREST  36.58N 121.91W
10/24/2021                   MONTEREY           CA   NWS EMPLOYEE

            TREE DOWN AT MONTEREY COMMUNITY HOSPITAL.

&&

SPM
Local storm report, Oct 24, 2:01 PM PDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
201 PM PDT SUN OCT 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 PM     FLOOD            2 W ROHNERT PARK        38.35N 122.74W
10/24/2021                   SONOMA             CA   LAW ENFORCEMENT

            STREET FLOODING AT INTERSECTION OF ROHNERT
            PARK EXPWY AND STONY POINT RD.

&&

JL
Local storm report, Oct 24, 2:14 PM PDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
214 PM PDT SUN OCT 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 PM     NON-TSTM WND DMG 8055 FERNWOOD AVE       37.07N 122.08W
10/24/2021                   SANTA CRUZ         CA   LAW ENFORCEMENT

            TREE DOWN, HIT RPS GARAGE AND ANOTHER
            STRUCTURE.

&&

ED
Local storm report, Oct 24, 2:17 PM PDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
217 PM PDT SUN OCT 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0131 PM     NON-TSTM WND DMG 2 SSW LEXINGTON HILLS   37.14N 121.99W
10/24/2021                   SANTA CRUZ         CA   LAW ENFORCEMENT

            TREE DOWN BLOCKING ROAD WAY.

&&

ED
Local storm report, Oct 24, 3:11 PM PDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
311 PM PDT SUN OCT 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     NON-TSTM WND DMG GRAHAM HILL RD          37.01N 122.03W
10/24/2021                   SANTA CRUZ         CA   PUBLIC

            TREE DOWN 1125 NB LNS.

&&

ED
Local storm report, Oct 24, 3:25 PM PDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
325 PM PDT SUN OCT 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     NON-TSTM WND DMG SCENIC WY               36.97N 122.05W
10/24/2021                   SANTA CRUZ         CA   PUBLIC

            LARGE TREE DOWN 1125 LN OF TRAFF.

&&

ED

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 5:28 AM PDTAreal Flood AdvisoryMTRMarin, Napa, Sonoma18 hr
Oct 24, 7:50 AM PDTAreal Flood WarningMTRSonoma3 hr
Oct 24, 10:54 AM PDTAreal Flood WarningMTRSonoma48 hr
Oct 24, 12:14 PM PDTAreal Flood WarningMTRNapa, Sonoma14 hr
Oct 24, 12:27 PM PDTFlash Flood Warning Considerable damage threatMTRNapa, Sonoma5 hr
Oct 24, 12:28 PM PDTFlash Flood WarningMTRNapa62 min
Oct 24, 1:35 PM PDTRiver Flood WarningMTRNapa6 hr
Oct 24, 1:58 PM PDTAreal Flood AdvisoryMTRMarin9 hr
Oct 24, 3:00 PM PDTAreal Flood WarningMTRMarin3 hr
Oct 24, 3:13 PM PDTSmall Craft AdvisoryMTR60 hr
Oct 24, 3:23 PM PDTAreal Flood WarningMTRNapa3 hr
Oct 24, 3:55 PM PDTAreal Flood AdvisoryMTRMarin7 hr
Oct 24, 4:15 PM PDTAreal Flood AdvisoryMTRAlameda, Contra Costa10 hr
Oct 24, 4:19 PM PDTAreal Flood AdvisoryMTRCity and County of San Francisco, San Mateo, Santa Clara, Santa Cruz10 hr

Nearby

Areal Flood Warnings in California, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.